Iowa, 2004

Hail and Damaging Wind in Iowa, September 17, 2004

September 17, 2004 · NWS DMX · 5 events in 3 counties and zones

A warm front extended across South Dakota, through eastern Nebraska, into eastern Kansas. The stability parameters were not all that impressive with CAPE values of 1000 J/kg or less and lifted indices quite marginal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$15,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front extended across South Dakota, through eastern Nebraska, into eastern Kansas. The stability parameters were not all that impressive with CAPE values of 1000 J/kg or less and lifted indices quite marginal. A strong south-southwest flow in the low levelsdeveloped with a 30 to 40 kt flow crossing the frontal boundary. Thunderstorms originally developed in South Dakota the night beforeand that small area of convection translated east-southeast into Iowa. The main severe weather feature was hail of three quarter toone inch in diameter with the storms. There was a wind gust of 58 MPH measured in Webster County at Barnum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 2:03 AM CST, 11 hours 57 minutes earlier.

Area forecast discussion, Sep 17, 2:03 AM CST, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
303 AM CDT FRI SEP 17 2004

.SHORT TERM...TDA THRU SUN NGT
MAIN CONCERNS ARE TEMPS AND MINOR PCPN POTENTIAL EARLY TDA AND AGN
LATE TNGT/EARLY SAT.  CURRENT SITUATION HAS SHRT WV PUSHING ACRS
DAKOTAS WITH ASSOCD KINEMATIC AND THERMODYNAMIC FORCING PRODUCING
ELEVATED SHWRS/TSTMS MOVG W-E WITH MEAN WND.  XPC THIS TO JUST BRUSH
FA THIS MRNG IF AT ALL...BUT WL MONITOR TRENDS TIL JUST BEFORE
ISSUANCE BEFORE DECIDING.  THERE HAS BEEN SOME NEW DVLPMT ON
BACK EDGE INVOF H85/H7 THETA-E ADVCTN AXIS.

NEXT QUESTION TURNS TWRD PCPN TNGT.  BOTH MDLS USHER IN SURGE OF MID
LVL ISENT LIFT AND DESTABILIZATION TNGT INTO EARLY SAT.  FEEL THERE
COULD BE SOME ELEVATED DVLPMT OVR SRN SXNS AS LOW LVL JET BUILDS
INTO WRN EDGE OF THIS WRM ADVCTN SO WL LEAN TWRD ETA POPS...BUT TRIM
BACK INTO NO MORE THAN CHC CATEGORY.  THIS LOOKS TO BE OUR ONLY SHOT
AT PCPN THRU WEEKEND AS UPR LVL RDG BUILDS THRU MS VLY TWRD GRTLKS.
LTL IN THE WAY OF FORCING OR LOW LVL CNVGNC.

THIS LACK OF CNVGNC WL MAKE TEMPS A BIT PROBLEMATIC HWVR AS AMT OF
MIXING IN QUESTION.  CONCEPTUAL MDLS WOULD SUGGEST THAT A RELATIVELY
DRY AMS AND INCRG SLY WNDS PROMOTE MIXING...BUT FCST SOUNDINGS
STRUGGLE TO REALIZE THAT.  THUS WL NOT DEVIATE TOO MUCH FM ETA/GFS
MOS MAXES COMPROMISE ATTM...BUT WL STAY TWRD COOL END FOR LOWS WHICH
SEEMS TO VERIFY BETTER LATELY.

.LONG TERM...MON THRU THU
NO SGFNT CHGS IN THIS PD.  CURRENT FCST BRINGS POPS INTO NWRN PTNS
TUE WITH APCH OF WRN TROF AS SFC FNT ENTERS IA.  REMNANTS OF IVAN
SHOW INTERESTING PATH...LOOPING ARND SRN EDGE OF RDG AS IT BUILDS
INTO GRTLKS AND FINALLY INTO MS VLY WED.  POPS ALREADY IN FOR WED
AND THU SO NO CHGS.  WL LEAVE TEMPS ALONE AS WELL WHICH IS IN
BALLPARK OF NEW GUIDANCE...AND DO NOT HAVE ENSEMBLE NUMBERS YET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Sep 17, 4:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI SEP 17 2004

IAZ004>007-015>017-023>028-181100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
530 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CROSS NORTHERN
IOWA THIS MORNING...ENDING BEFORE NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.  IT
IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

IAZ033>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
530 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG
AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
530 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG
AND SOUTH OF HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS FAR
SOUTHERN IOWA AFTER MIDNIGHT.  THE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT A FEW MAY PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

SMALL

The radar

The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pocahontas

When
September 17, 2:00 PM CST
Where
Pocahontas County, 2 mi N of Havelock
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -94.700

Thunderstorm Wind, Webster

When
September 17, 3:53 PM CST
Where
Webster County, Barnum
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.517, -94.533

Hail, Calhoun

When
September 17, 4:00 PM CST
Where
Calhoun County, 1 mi N of Lohrville
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -94.550

Hail, Calhoun

When
September 17, 4:14 PM CST
Where
Calhoun County, 2 mi S of Farnhamville
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -94.400

Hail, Webster

When
September 17, 4:33 PM CST
Where
Webster County, 6 mi S of Callender
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -94.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420241, 5420242, 5420243, 5420244, 5420245.